So much has happened since February and at one time felt like a never ending end. One thing I can say is that it has for sure been one heck of a journey that I can add to the books. Since October, my medical condition has had its highs and lows but I am very happy to say that I am happy, I feel good and excited—for all the things that are happening around me.
Now as a Lupie, I always talk about how I received my M.D. Degree from the University of Experiences with a specialization in pharmaceuticals (don't judge me). So with pain medications, I am all too familiar. I have been on all types of pain medications from Dilaudid or Fentanyl, to Morphine or Percocet, just to name a few. However, I do believe that it is crucially important to understand that yes, pain medications are for pain, but they, like all other medications, have side effects too—which is something even I, sometimes, just don't think about.
So, for those who have been keeping up with the LupieGirl or those who haven't, my immune has been pretty weak right now (Like most, if not all other Lupies) and because that, my gums have become very sensitive as well as my tooth enamel weakening, causing me to lose a few teeth (YIKES). So to summarize, a tooth that was cracked in my mouth had finally broke in half and as days began to go by, the pain started to multiply very quickly. I wanted to kill the pain immediately because my vibe was thrown completely off. I didn't want to do anything but LAY DOWN.
So after I tried 2 Tylenol 500mg tabs and 2 tubes of Ora-gel, I realized that I needed something stronger to curve this pain, so I took a trip to the dentist. I got to the dentist, he looked around and gave me the "It's pretty bad" look and said, the tooth is so bad, none of the tooth can be saved and it has to be removed due to the nerve being exposed, hence the extreme pain you're experiencing." So, I scheduled appointment for my tooth extraction and my dentist gave me a script for Tylenol with Codeine to comfort me until then.
Now, I have a HIGH pain tolerance so for it to work, I had to literally take 2 at a time. I was only given 14 tabs and took it about every 6-8 hours. You do the math. Within a week, I only had one tablet left and I was MISSSERABLE! I was in tears and my whole vibe was completely shut down. But then I remembered! I had Fentanyl patches in my pharmacy bag that I had held on to just in case of a crucial emergency. All I cared about was knocking out the pain so I immediately took out a patch, stuck it to my arm, AND popped the last Tylenol with Codeine I had, along with a regular Tylenol 500mg tab to try and hold me over until the patch kicked in. Within a few hours, I was feeling spectacular. I literally felt like I was on top of the world and could conquer anything. Now that I'm thinking about it, I'm just shaking my head.
What is Fentanyl?
Instead of putting it in my own words, I went to the National Institute of Health website and in their National Institute on Drug Abuse publication, it states,
"Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent. It is a schedule II drug and it is typically used to treat patients with severe pain or to manage pain after surgery. It is also used to treat patients with chronic pain who are physically tolerant to other opioids" (2018).
Now with Fentanyl patches, they can last on the arm for about 72 hours. So, now that I was good, I was able to work with no problem and be the bubbly Brie that graces the presence of everyone. However, over the next few days, I began to feel very, very, VERY sick. I began vomiting and feeling nauseous to smells and I got worried. I knew it was a side effect from the meds but I wanted the pain to be gone so bad, I kept the patch on and tried taking meds to eliminate the nausea, MIND YOU, I'm still taking my other 10 meds that I take on a regular. One thing that I must say is that my body is very good at telling me when something is wrong. I will never forget the time that I was taking too much Dilaudid and my body would no longer hold it down, so I kept vomiting until I guess my body felt it was all out.
That sick feeling was definitely for the birds. I do NOT like to be in pain and I will do anything (as you can see) to get rid of it. So I stayed with that sick feeling because I wanted the pain gone THAT bad. Many times because we are so caught up in managing pain and so forth, we forget about being responsible taking them. Please remember to take meds exactly as prescribed and know that if you take pain meds, especially narcotics, all day every day, eventually, they will no longer work. It will take a higher dose to manage pain. Many, if not all pain meds are habit forming, causing people to become addicted to them with prolonged use.
Please understand this. Pain meds have side effects, which can result in death. Please understand this. For some, it is difficult to become UNADDICTED (thats my word).
Did You Know?
An estimated 1.5 million Americans and 5 million people worldwide are living with lupus.